High Altitude Stroke

A high altitude stroke (HAS) is usually caused by a blood clot, as the result of the natural thickening of the blood during acclimatization. The decreased blood supply to the brain causes a rapid loss in brain functions, resulting in a stroke.

Symptoms usually start suddenly and develop over just seconds or minutes, and further symptoms typically do not arise beyond those first few minutes. Symptoms depend on what part of the brain is affected and may include weakness or numbness in the face, arms or legs, especially on one side of the body, confusion, slurred speech, dizziness, loss of balance, trouble in seeing out of one or both eyes, and severe headache.

It has been proposed that people use the acronym "F-A-S-T" to determine if someone is having a stroke. (F) stands for face; check to see if one side of the face droops, have the victim smile if possible to check for this. (A) stands for arms; have the person hold up both arms; does one arm involuntarily drift downward? (S) stands for speech; is their speech slurred or incoherent? (T) stands for time; time is of the essence, and a person exhibiting any of these symptoms, especially those of "F-A-S-T," should be evacuated immediately and taken to emergency medical facilities.

Some ways to reduce your chances of HAS are to stay well hydrated and active when at altitude, which helps keep the blood thinner and flowing. There are also some anticoagulant medications you can take, such as aspirin, but always consult with your doctor first before doing this.
Return from High Altitude Stroke page to Mountain Safety




Home
Disclaimer